Hail, Grayson
- When
- May 10, 5:11 PM EST
- Where
- Grayson County, Independence
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 36.617, -81.150
1 hail, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 10, 1:57 PM EST, 3 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 257 PM EDT TUE MAY 10 2005 .SHORT TERM (TONIGHT)... SHRTWV CROSSING SRN APPALACHIANS AND MOVING SLOWLY SOUTHEAST. MODIFIED SOUNDINGS BASED ON SLIGHT COOLING ALOFT AND CURRENT OBS SHOW CAP HAS BROKEN AND CAPES IN THE 1000-1300 J/KG RANGE THIS AFTN. 12KM NAM HOLDS ON TO LOW LVL CONVERGENCE AND PCPN THRU 03Z THEN WITH LOSS OF HEATING AREASL COVERGAE AND INTENSITY OF ANY PCPN SHUD DIMINISH...WITH SOME CLEARING EXPECTED OVERNIGHT. MORE CLOUDS TONIGHT THAN EARLIER IN THE WEEK SO MINS WILL HOLD IN THE 50S FOR MOST AREAS. LESS DYNAMIC FORCING ON WED BUT STILL EXPECT SOME TYPICAL AFTN/EVE TSRA...MAINLY ALONG AND EAST OF THE BLUE RIDGE. UPEPR RIDGING BUILDING BACK OVR FA SO MAX TEMPS WILL STILL BEMILD EVEN WITH AFTN CU. && .LONG TERM (WEDNESDAY THROUGH TUESDAY)... EXPECT A SMALL LINGERING CHANCE OF THUNDERSTORMS ACROSS THE SOUTHEAST PART OF THE AREA ON WEDNESDAY EVENING...BUT BY LATE WEDNESDAY NIGHT A BUILDING UPPER RIDGE WILL BRIEFLY BRING AN END TO OUR RAIN CHANCES. ON THURSDAY THE LONG ADVERTISED BACK DOOR COLD FRONT IS STILL PROGGED TO HEAD INTO THE REGION. THE BIG QUESTIONS ARE THE EXTENT OF THE PRECIPITATION...AND HOW FAR IT WILL MAKE IT INTO...OR THROUGH...THE CWA GIVEN THE UPPER RIDGE IT WILL BE RUNNING INTO. WILL FOLLOW THE SCENARIO DEPICTED BY HPC IN THE FRONT MAKING COMPLETELY THROUGH THE AREA. WILL BE CONSERVATVIE THOUGH ON POPS LIMITING THEM TO CHANCE IN THE NORTHEAST AND SLIGHT CHANCE IN THE SOUTHWEST. FROM FRIDAY NIGHT ONWARD WILL FOLLOW WEATHER PATTERN AND FORECAST ELEMENTS AS NOTED AND DISSEMINATED BY HPC. THIS PAINTS A PICTURE OF A TEMPORARY DAMMING SITUATION EAST OF THE BLUE RIDGE INTO FRIDAY WITH A CONTINUED CHANCE OF LIGHT UPSLOPE RAIN. WEST OF THE BLUE RIDGE...OUTSIDE THE INFLUENCE OF THE WEDGE...WILL CONTINUE WITH CONVECTIVE CHANCES IN THE SE UPSLOPE FLOW. THIS SCENARIO CONTINUE UNTIL LATE FRIDAY NIGHT WHEN THE COLD FRONT RETURNS AS A WARM FRONT IN RESPONSE TO AN APPROACHING LOW. SATURDAY INTO SUNDAY WILL KEEP THUNDERSTORM CHANCES ALL AREAS WITH PRECIPITATION CHANCE BECOMING LIKELY BY LATE SATURDAY INTO SATURDAY NIGHT WEST OF THE BLUE RIDGE. THE AFOREMENTIONED LOW PRESSURE IS PROGGED TO TRACK INTO NEW YORK BY MONDAY MORNING SWEEPING ITS ASSOCIATED COLD FRONT ACROSS THE AREA. WILL CONTINUE WITH THUNDERSTORM CHANCES THIS DAY...AND ALSO BEHIND THE FRONT HEADING INTO TUESDAY...BUT WILL INCLUDE ONLY WORDING OF SHOWERS. && .AVIATION... HAVE WARMED ENOUGH THIS AFTERNOON TO BREAK CAP. SCT TSRA CONTINUE TO DEVELOP. EXPECT MVFR CIGS AND VSBYS WITH ANY OF THESE STORMS. STORMS WILL BEGIN TO DISSIPATE AFTER SUNSET WITH LOSS OF HEATING AND AS UPPER SHRTWV CONTINUES TO MOVE AWAY FROM THE FCST AREA. EXPECT MVFR VSBYS DUE TO FOG IN THE EARLY MORNING WED...ESPCIALLY IN THE MOUNTAINS WEHRE IT RAINED THIS AFTERNOON. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && 14/15/14
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 500 AM EDT TUE MAY 10 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-110915- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 500 AM EDT TUE MAY 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The Roanoke radar (KFCX), 90 km away, was scanning. The volume nearest the first event began at 22:11 UTC.
1 hail, 1 lightning. Local standard time, as filed.
Lightning strikes started a fire in an apartment complex and at a home in Independence. Several apartment residents were evacuated. The property damage value was to the home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449683, 5449684.